Ohio, 2011Flooding in Ohio, September 7 to 10, 2011
September 7 to 10, 2011 · NWS CLE · 4 events in 4 counties and zones
An cut off upper level low stalled over the Ohio Valley for several days in early September. The rain started on September 7th and continued through September 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An cut off upper level low stalled over the Ohio Valley for several days in early September. The rain started on September 7th and continued through September 11th. During the event five flood warnings were issued. Rainfall amounts varied significantly given the localized nature of the storms. Most areas reported around 2 inches of rain, but counties along the wester lakeshore reporting upwards of 8 inches for the event total rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 7, 9:16 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 7, 9:16 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1016 PM EDT WED SEP 7 2011
.SYNOPSIS...
LOW PRESSURE OVER WEST VIRGINIA WILL WEAKEN TONIGHT AND SLOWLY
MEANDER OVER THE OHIO VALLEY THROUGH THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
UPDATED TO ADJUST POPS FOR LARGE AREA OF SHRA ASSOCIATED WITH VORT
MAX THAT WILL CONTINUE TO PROGRESS NORTH TOWARD LAKE ERIE OVER THE
NEXT 6 HOURS. MENTION OF LOCALLY HEAVY RAIN WAS ADDED FOR SANDUSKY
AREA WHERE PERSISTENT BAND OF LAKE ENHANCED SHRA HAS BEEN
STATIONARY AND LED TO ISSUANCE OF FLOOD WARNING RECENTLY.
OVERNIGHT LOWS NOT EXPECTED TO DROP MUCH MORE. PATCHES OF FOG WILL
BE PRESENT THE REST OF TONIGHT BUT NOT EXPECTING VSBY'S TO GO
BELOW A MILE SO NOT GOING TO MENTION IN FORECAST.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
A RATHER STAGNANT PATTERN OVER THIS PERIOD AS THE UPPER LOW OVER
THE OHIO VALLEY GRADUALLY RETROGRADES TO THE SOUTHWEST AND NEARLY
BECOMES PINCHED OFF FROM THE WESTERLIES OVER THE NORTHERN STATES
BY THE WEEKEND. CLOUDY SKIES WITH THE THREAT OF RAIN WILL PERSIST
WITH A GRADUAL DECREASE IN CHANCE OF RAIN AS THE UPPER LOW DRIFTS
FARTHER SOUTHWEST. INSTABILITY SHOULD REMAIN LOW SO WILL NOT
MENTION THUNDER. TEMPERATURES WILL GRADUALLY RISE AS WARM AIR OVER
THE MID ATLANTIC STATES GRADUALLY WRAPS AROUND TO THE WEST INTO
THE REGION.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
LATEST GFS STALLS FRONT ACROSS OHIO AS SURFACE LOW MOVES ACROSS
FRONT ON SUNDAY. ECMWF ON THE OTHER HAND DOES NOT HAVE THE SURFACE
WAVE. FOR NOW WILL GO WITH CONTINUITY AND KEEP CHANCE POPS GOING
FOR SUNDAY. MODELS IN REASONABLE AGREEMENT MOVING WEAK HIGH
PRESSURE OVER THE AREA ON MONDAY. AGAIN BOTH MODELS IN AGREEMENT
MOVING LOW ACROSS THE NORTHERN LAKES TUESDAY DRAGGING ANOTHER COLD
FRONT ACROSS THE AREA. ECMWF IS DRY WITH THE FRONT...GFS ON THE
OTHER HAND SEEMS MORE REASONABLE. EITHER WAY...THIS FAR OUT WILL GO
WITH CHANCE POPS ON TUESDAY.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
UPPER LEVEL LOW PRESSURE CONTINUES TO SPIN OVER THE REGION WITH A
MOIST ATMOSPHERE BELOW IT. THIS HAS CAUSED A WIDESPREAD AREA OF
MVFR AND IFR CONDITIONS. THE IFR CONDITIONS WERE MAINLY ACROSS THE
WESTERN HALF OF THE REGION WHERE MOST OF THE RAINFALL WAS
OCCURRING. ACROSS EASTERN AREAS DOWNSLOPING EASTERLY WINDS HAVE
ERODED THE IFR CEILING. EXPECT TO SEE THIS TREND CONTINUE THROUGH
MUCH OF THE NIGHT. HOWEVER WE WILL HAVE TO WATCH AND SEE HOW MUCH
RAINFALL CAN PIVOT UP INTO NORTHEAST OHIO AND NW PA THROUGH THE
EVENING. THESE SHOWERS SHOULD DROP CONDITIONS BACK TO IFR LEVELS
AS THEY PASS OVERHEAD.
OUTLOOK...NON VFR CONDITIONS IN SCATTERED SHOWERS THURSDAY NIGHT
THROUGH SUNDAY.
&&
.MARINE...
A RIDGE OF HIGH PRESSURE AVERAGING 30.10 INCHES EXTENDED FROM
NORTHERN ONTARIO INTO THE NORTHERN PLAINS AND CENTRAL ROCKIES. LOW
PRESSURE...THE REMNANTS FROM TROPICAL SYSTEM LEE...AVERAGING 29.90
INCHES WAS CENTERED OVER WEST VIRGINIA. BETWEEN THESE TWO
SYSTEMS...A NORTHEAST FLOW WAS OVER LAKE ERIE. OVER THE NEXT COUPLE
DAYS THE HIGH WILL REMAIN IN PLACE AND THE LOW WILL WEAKEN BUT
REMAIN IN THE LOWER OHIO VALLEY. THIS WILL CAUSE THE NORTHEAST FLOW
ON THE LAKE TO PERSIST INTO FRIDAY. SPEEDS WILL REMAIN 15 TO 25
KNOT RANGE THROUGH THURSDAY WITH PEAKS TO NEAR 30 KNOTS TONIGHT. BY
FRIDAY WINDS SHOULD BE UNDER 15 KNOTS AS THE LOW WEAKENS BUT STILL
FROM THE NORTHEAST...DRIVEN BY THE HIGH STILL TO OUR NORTH AND
NORTHWEST. WILL NEED TO KEEP THE SMALL CRAFT ADVISORY UP THROUGH
THURSDAY AND HAVE EXTENDED IT THROUGH THURSDAY NIGHT AS WELL.
EXPECT CHOPPY CONDITIONS FRIDAY BUT SHOULD BE BELOW CRITERIA.
SATURDAY THE SURFACE HIGH WILL DROP SOUTHEAST AND TIGHTEN THE
GRADIENT AGAIN ON THE LAKE...SO EXPECT NORTHEAST WINDS TO INCREASE
AGAIN TO 15 TO 20 KNOTS OR SO. WILL LIKELY NEED ANOTHER SCA BY THEN.
SUNDAY WINDS WILL DROP TO 15 KNOTS OR LESS AGAIN AS THE HIGH MOVES
TO NEW ENGLAND AND THE GRADIENT RELAXES AGAIN.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT FRIDAY FOR LEZ142>149.
&&
SYNOPSIS...REL
NEAR TERM...ADAMS/REL
SHORT TERM...REL
LONG TERM...DJB
AVIATION...MULLEN
MARINE...TK
Hazardous weather outlook, Sep 7, 4:39 AM EST, 17 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
539 AM EDT WED SEP 7 2011
OHZ003-007-009>012-089-PAZ001-081000-
LUCAS-OTTAWA-ERIE OH-LORAIN-CUYAHOGA-LAKE-ASHTABULA LAKESHORE-
NORTHERN ERIE-
539 AM EDT WED SEP 7 2011
...HIGH RISK OF RIP CURRENTS THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ006-008-013-014-017>023-027>033-036>038-047-PAZ002-003-081000-
WOOD-SANDUSKY-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-SOUTHERN ERIE-CRAWFORD PA-
539 AM EDT WED SEP 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-081000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
539 AM EDT WED SEP 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Erie
- When
- September 7, 10:25 PM EST to September 8, 12:00 AM EST
- Where
- Erie County, 1 mi WNW of Sandusky to 3.37 mi NE of Sandusky
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 41.456, -82.738
Lake enhanced rainfall over Erie County produced torrential rainfall with rates around two inches per hour. As much as 3 to 5 inches of storm total rain fell over the city of Sandusky. Several underpasses filled with water and many roads were closed due to high water.
Flood, Ottawa
- When
- September 8, 10:20 PM EST to September 9, 12:00 AM EST
- Where
- Ottawa County, Oak Harbor to 3.4 mi ESE of Chimney
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.520, -83.150
An official NWS observer reported 2.3 of rain in Oak Harbor in a matter of a few hours. This rainfall over already saturated ground resulted in widespread minor flooding. Several roads in downtown Oak Harbor were flooded with high water up to a foot deep.
Flood, Trumbull
- When
- September 10, 8:00 AM EST to 10:00 AM EST
- Where
- Trumbull County, 83.05 mi ENE of Albion to 80.58 mi ENE of Albion
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 41.367, -80.663
Two to three inches of rain fell over central Trumbull County, all within three hours. Apartment complex on Lake View Road flooded with a foot of water. Several roads were flooded and closed as a result of the rapid runoff.
Flood, Portage
- When
- September 10, 10:20 AM EST to 11:00 AM EST
- Where
- Portage County, Hiram Rapids to 0.18 mi ENE of Hiram Rapids
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 41.330, -81.170
Heavy rain washed out portions of Route 305 and 700 through Hiram as an undersized culvert collapsed. Evacuations were made to a house in Hiram Rapids as water reached the house but no damage was reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, September 7 to 11, 201110 deaths · 1 injured · $192 million · 35 events
- Flash Flooding and Flood in Virginia, September 7 to 8, 20113 deaths · 32 events
- Flash Flooding and Flooding in Pennsylvania, September 7 to 12, 20111 death · $103 million · 16 events
- Flash Flooding and Flooding in New York, September 7 to 12, 2011$1.1 billion · 51 events
- Flash Flooding and Flooding in Maryland, September 7 to 8, 20111 death · 69 events
- Wildfire in Washington, September 7 to 16, 2011$4.5 million · 1 event
- Flood in Maryland, September 7 to 12, 2011$250,000 · 1 event
- Wildfire in Texas, September 7 to 9, 2011$200,000 · 1 event
- Wildfire in Louisiana, September 7, 20111 injured · 1 event
- Flash Flooding in Virginia, September 7 to 8, 20118 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, September 7, 20115 events
- Flash Flooding in District of Columbia, September 7, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331848, 331849, 331853, 334061.